Red yeast rice is related to statin drugs. The supplement MAY contain small amounts of it. My doctor instructed me to take it. It lowered my LDL by 10-20 points. I'm no longer taking it. I did just as well with lifestyle changes. I don't know why he was concerned about my LDL anyway. I have very high HDL (over 100).
Red yeast extract can have side effects and the side effects can be the same as statins. My husband is unable to take any statins because they all elevate his muscle enzymes. He had the same problem when his doctor had him try red yeast rice extract. So it certainly may help your cholesterol, but no one should assume that it is completely safe and without side effects. YMMV.
I dont really think I want to take statins because I have fibromyalgia.
My pharmacist wondered why my endo was trying to give me something that can cause muscle pain.
I know the Red Yeast rice can do that as well.
They didnt let me try exercise and diet though and my thyroid was all off at the time.
To top it all off, my LDL was 116 and everything else was in a very good range.
So, I ditched the statins.
My husband, non-diabetic, was taking Red Yeast Rice for a year or more. His cholesterol did come down, but when we told his doc, the doc (who is quite knowledgeable in eastern methods) told us that the Red Yeast Rice IS a statin. Because it is a supplement it is not regulated by the FDA and the quality and standards of the Rice is only measured by the company who sells it. ( I am not in favor of supplement regulation by the FDA.) When you are dealing with an item that can have dangerous side effects it is not wise to take something that is not properly regulated. If you took 5mg. of a generic statin that would be about the same as Red Yeast Rice. But it would be the same each time you took it.
Facing Diabetes Together Will you Stand Hand in Hand in support of the Diabetes Hands Foundation? When you make a gift to the Diabetes Hands Foundation you help people with diabetes make positive changes in their lives. We believe that no Read on! →